Caffeine overdose

For human beings, caffeine has an effect on the central nervous system or CNS and can stimulate it on a temporary basis. This aids in forming a feeling of exhilaration and attentiveness. Furthermore, it helps an individual to overcome drowsiness. Thus, beverages that contain caffeine such as coffee, energy drinks, soda and tea are consumed by a huge number of individuals on a regular basis. Overdose will occur if more than five to six cups of coffee or four to five cans of energy drinks are consumed.

Side Effects of Caffeine

The side effects which are common include excitement, nausea, nervousness, diarrhea, restlessness, indigestion, insomnia and irritability. Together with these, there are also other serious side effects of overdose in caffeine such as loss of memory, frequent urination, mania, sleep disorders, depression, irregular heartbeat, lack of concentration, anxiety and hallucination. In severe cases, overdose of caffeine can have an unfavorable effect on the function of the heart. It can result to convulsions and in time, death of an individual. For pregnant women, caffeine overdose can cause miscarriage or underdevelopment of the fetus.

Treatment

The signs and symptoms will depend on the amount of caffeine consumed by the person. Hence, before you think of any remedy, it is better to keep an eye on the symptoms shown by the individual. The minor indications of overdose will settle down by itself. However, anyone should be more careful regarding the severe symptoms of overdose.

In case an individual shows serious symptoms, he should be brought to the doctor at once. You can also contact for medical assistance the soonest possible. Doctors will advice on different treatments based on the severity of the overdose. In severe cases, gastric lavage may be necessary in order to wash out all the harmful elements from the body of the person. Gastric lavage is a method in which a tube is placed inside the body of the person through the nose so that all the contents in the stomach will be evacuated.

It is a well-known concept that allowing the person to vomit can effectively cure overdose in caffeine. This is termed as induced vomiting. Even if this is effective, this must not be performed at home with no recommendation from the doctor. In case the overdose occurs in the last several minutes, induced vomiting can help alleviate the symptoms. On the other hand, the physician will also recommend the use of laxatives or activated charcoal tablets. Keeping the person stable as well as treating seizures and hypotension are the most important parts of the treatment.

Prevention

As mentioned above, overdose in caffeine is considered to be a serious health hazard and must be prevented with awareness. Even though, treatment is available and similarly efficient, a person has to monitor his daily consumption of caffeine or completely stop taking them. Anyone can choose to have other alternatives such as herbal tea. Intake of more water can also help to overcome the symptoms of withdrawal.

This entry was posted in Food Supplements. Bookmark the permalink.

Comments are closed.